Georgia, 2017

Drought in Georgia, April 1 to 30, 2017

April 1 to 30, 2017 · NWS FFC · 26 events in 26 counties and zones

Long term drought conditions over north Georgia continued to improve through April, while the short term drought over central and south Georgia worsened. By the end of the month, the D3 Extreme Drought area improved to include only eight counties in north Georgia, all in northeast Georgia.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Long term drought conditions over north Georgia continued to improve through April, while the short term drought over central and south Georgia worsened.

By the end of the month, the D3 Extreme Drought area improved to include only eight counties in north Georgia, all in northeast Georgia. The D2 Severe Drought area also improved to include generally a one-county periphery around the Extreme Drought. The recovery across north Georgia was fueled by an active weather pattern and above normal rainfall. Areas north of the Interstate 20 corridor received 5 to 15 inches of rain in April, or 150 to 400 percent of normal.

The short term drought conditions worsened across central and south Georgia through the month, with the D1 Moderate Drought encompassing a large area south of a line from LaGrange, to Barnesville, to Eatonton, to Louisville. This area received 1 to 6 inches of rain, or 25 to 150 percent of normal.

Rainfall deficits during this period continued to improve, with many climate sites reporting 365-day deficits of under 12 inches, or a total rainfall that was 75 to 95 percent of normal. Northeast Atlanta (KPDK), West Atlanta (KFTY), Gainesville (KGVL), and Peachtree City (KFFC) continued to have a rainfall deficits exceeding 16 inches.

By the end of April, reservoirs in north and central Georgia were continuing to recover, and many were on track to fill to expected summer pool levels. Lake Allatoona, West Point, and Carters ended the month within 2 feet of the summer pool level. The headwaters of the Chattahoochee River upstream of Lake Lanier still suffered from extremely low stream flows through the month, and although pool elevations increased, Lake Lanier ended April 8 feet below summer pool.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 31, 9:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 31, 9:25 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1025 PM EDT Fri Mar 31 2017

.UPDATE...

Forecast on track for this near term as high pressure continues to
build in and mostly clear skies prevail aside from far north GA
with lingering stratocu. Should be on track for lows in upper 40s
to low 50s for most locales. Previous discussion follows...

Baker

&&

.PREV DISCUSSION... /Issued 759 PM EDT Fri Mar 31 2017/

.SHORT TERM /Tonight through Saturday Night/...

A cold front will continue to move through central GA this afternoon
with the apparent surface low spinning across the Ohio River Valley
moving into the mid-Atlantic.  This will bring residual wrap around
low level moisture across portions of north Georgia through the
remainder of the afternoon hours. Meanwhile cloud cover across
central GA will diminish as the front exits. Gusty northwest winds
will diminish around sunset through the overnight with clearing
skies as surface high pressure/drier airmass moves into the area.
With some radiational cooling, lows will drop into the mid 40s to
low 50s area wide.

One of the nicest days of the year is in store for Saturday and
no...this is not an April Fools joke! It will be beautiful with
light west winds and temperatures rebounding into the mid 60s across
the higher elevations to around 80 across central GA. Surface high
pressure will continue to build into the area from the northwest
with upper level ridging moving overhead.

The surface high shifting out of the mid-west will continue to track
east to the Ohio River Valley by Saturday evening, eventually
migrating into the mid Atlantic.  This will mean veering wind to the
northeast by early Sunday morning with high pressure wedging down
into north/central GA. Low temperatures will be similar to Friday
night, in the mid 40s to mid 50s (apart from the cooler conditions
in the higher terrain).

26

&&

.LONG TERM /Sunday through Friday/...

No changes have been made to the extended. Next short wave trough
still on track to affect the forecast area late Sunday night into
Monday. Previous discussion is included below.

41

PREV DISCUSSION... /issued 345 AM EDT Fri Mar 31 2017/

LONG TERM /Saturday Night through Thursday/...
The long term starts out with dry weather expected for Saturday
night and Sunday as an upper level ridge drifts across the area.
Forecast low temperatures are running near to about 4 degrees below
normal Saturday night and Forecast high temperatures are running
around 10 degrees above normal for Sunday.

A wet forecast returns for Monday as a moist upper level trough
moves over the lower-mid MS valley with a warm moist southerly
flow across the area. The associated cold front is rather weak.
Shower chances increase Sunday night and maximize on Monday...tailing
off Monday night. Thunderstorm chances return on Monday. The system
exits the area later Monday night or early Tuesday.

The models are inconsistent handling the next system on Wednesday
through Thursday with the GFS much wetter and deeper with the
upper trough than the European as a cold front moves across the
area. Mainly a model blend of chance pops during this time frame.

Forecast Temperatures are expected to be above normal except for
maybe on Thursday with temperatures near or slightly below normal.

BDL

&&

.AVIATION...
00Z Update...
VFR and mostly clear conditions thru period as high pressure
builds into area. Winds will be NW and gusts should decrease soon
so 5-7 kts for much of overnight with mainly 10 kts Saturday. Any
wind shift NE is just beyond end of fcst period.

//ATL Confidence...00Z Update...
High on all elements.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          50  79  50  79 /   0   0   0   0
Atlanta         51  75  52  80 /   0   0   0   0
Blairsville     45  69  44  74 /   0   0   0   0
Cartersville    48  73  47  79 /   0   0   0   0
Columbus        53  81  54  85 /   0   0   0   0
Gainesville     49  75  49  76 /   0   0   0   0
Macon           51  81  51  83 /   0   0   0   0
Rome            47  74  47  80 /   0   0   0   0
Peachtree City  48  77  49  82 /   0   0   0   0
Vidalia         55  83  55  84 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26/Baker
LONG TERM....41
AVIATION...Baker
Hazardous weather outlook, Mar 31, 4:57 PM EST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
557 PM EDT Fri Mar 31 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-012200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
557 PM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

The next chance for thunderstorms will be Monday and Monday night
as a strong storm system moves across the Lower to mid Mississippi
Valley region. There will be a chance for storms Wednesday and
Thursday as well.

No hazardous weather is expected Saturday, Sunday and Tuesday, at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Whitfield

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Whitfield forecast zone
Reported by
Drought Monitor
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

Drought, White

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Drought, Union

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

Drought, Towns

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Towns forecast zone
Reported by
Drought Monitor
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

Drought, Polk

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

Drought, Pickens

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

Drought, Paulding

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Paulding forecast zone
Reported by
Drought Monitor
Coordinates
33.921, -84.867 (the zone’s center; the record gives no point)

Drought, North Fulton

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
North Fulton forecast zone
Reported by
Drought Monitor
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Drought, Murray

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

Drought, Lumpkin

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Lumpkin forecast zone
Reported by
Drought Monitor
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Drought, Jackson

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

Drought, Haralson

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Haralson forecast zone
Reported by
Drought Monitor
Coordinates
33.794, -85.211 (the zone’s center; the record gives no point)

Drought, Hall

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Drought, Gwinnett

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Gwinnett forecast zone
Reported by
Drought Monitor
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

Drought, Gordon

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Gordon forecast zone
Reported by
Drought Monitor
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

Drought, Gilmer

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Gilmer forecast zone
Reported by
Drought Monitor
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Drought, Forsyth

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Forsyth forecast zone
Reported by
Drought Monitor
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

Drought, Fannin

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Fannin forecast zone
Reported by
Drought Monitor
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

Drought, Douglas

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

Drought, De Kalb

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
De Kalb forecast zone
Reported by
Drought Monitor
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

Drought, Dawson

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

Drought, Cobb

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Cobb forecast zone
Reported by
Drought Monitor
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

Drought, Cherokee

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Drought, Carroll

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
33.583, -85.080 (the zone’s center; the record gives no point)

Drought, Bartow

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Bartow forecast zone
Reported by
Drought Monitor
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

Drought, Banks

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Banks forecast zone
Reported by
Drought Monitor
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690392, 690393, 690394, 690395, 690396, 690397, 690398, 690399, 690400, 690401, 690402, 690404, 690405, 690406, 690407, 690408, 690409, 690410, 690411, 690412, 690413, 690414, 690415, 690416, 690417, 690418.